Sara, very glad you're so cautious over using Imodium. I'd be concerned if my doc ever recommended it to me, and would definitely go for a second opinion. Can't see why he'd recommend it when your bms are already formed? The stuff is designed to inhibit peristalsis, which stops the diarrhoea, the colon then has time to absorb the liquid, meaning that stools will be solid once they are passed, at which point usage can be stopped. It does do its job very well, which is why the manufacturers recommend not using for more than 2 days consecutively. The trouble is, us UC'ers don't necessarily absorb liquid through the colon very well (due to ulcers, scarring etc), which encourages continual usage and can lead to a paralytic ileus with subsequent constipation, etc, and even, as you rightly point out, toxic megacolon.
Sorry for the mini rant, but you may want to try a soluble fibre supplement as an alternative, which can help to bulk up the stools and slow things down this way.
UC - diagnosed Sep 2008 - Not seen GI since then...
Omeprazole 2 x 20mg
Calcium (Adcal-D3) 3000mg
Mesalazine 8 x 500mg
Mesalazine foam enema
Multivitamins x 2
Ferrous Sulphate 3 x 200mg
Unable to tolerate Paracetamol
Foods for me to avoid:
Any types of green leaf - big time.
Post Edited (Limeycricketlover) : 12/7/2008 4:07:48 PM (GMT-7)